MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT SN (PLASTIC); BACT/ALERT® SN (PLASTIC)

BIOMERIEUX INC. BACT/ALERT SN (PLASTIC); BACT/ALERT® SN (PLASTIC)
Catalog Number 259790
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united states notified biomérieux of a bacillus contamination association with the bact/alert® sn culture bottle (ref.259790, lot 0001055178) testing patient blood culture.The bacillus contamination was observed at two separate hospitals.The customer stated the blood culture was performed by both phlebotomists and nursing staff.The customer also confirmed the time to detection occurred after twenty-four (24) hours of incubation.The customer also observed bacillus contamination using the bact/alert® pf plus culture bottle (ref.410853, lot 0004055448).Refer to (b)(4).Biomérieux customer service requested detail regarding the blood culture collection procedure used, venipuncture sites, storage conditions of the bact/alert® pf plus culture bottles prior to use, and if any bottles appeared contaminated prior to use.Feedback has not yet been provided.There is no indication or report from the laboratory that the contamination result led to any adverse event related to any patient's state of health.Biomérieux will initiate an internal investigation.
 
Additional Manufacturer Narrative
This report was initially submitted following notification from a customer in the united states regarding a bacillus contamination in association with the bact/alert® sn culture bottle (ref.259790, lot: 0001055178) when testing patient blood culture.The bacillus contamination was observed at two separate hospitals.The impact of this event was low risk.Customers are instructed within the information for use (ifu) for the bact/alert® reagent to perform confirmatory tests on all positive bottles.Bacillus is known to be a common blood culture contaminant, per published literature.Based on the evaluation of data and limited information provided by the customer, the most probable root cause for contamination of the bottle from bact/alert® sn / lot: (b)(6) is human error (bottle handling) by the customer.Prior to inoculation, the culture bottle top needs to be disinfected with an alcohol swab or equivalent and allowed to dry.In addition, care must be taken to prevent contamination of a venipuncture during inoculation into the culture bottles (e.G.Proper skin disinfection).Cumitech 1c 4 for the proper specimen collection techniques (referenced in the ifus) also stresses that the disinfection of the venipuncture site is very important in order to reduce contamination.Contamination could lead to a specimen being determined positive when a clinically relevant isolate (e.G.Microbial organism) is not actually present.This situation occurred with the customer¿s sample resulting in a false positive by the contaminant of bacillus (environmental contaminant most often found in soil and water).There was no evidence of any bottle malfunctions with the bact/alert® sn / lot: (b)(6) within production lot records.Monitoring and detection methods for potential bottle contamination are part of the manufacturing and quality control processes for bact/alert® culture bottles.Bioburden results for bact/alert® sn / lot: (b)(6) were within the cfu/ml specification per release procedures.Therefore, there is no indication that the manufacturing processes for bact/alert® sn / lot: (b)(6) contributed to the contamination issue as per the complaint by the customer.

Brand Name
BACT/ALERT SN (PLASTIC)
Common Device Name
BACT/ALERT® SN (PLASTIC)
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key10510034
Report Number3002769706-2020-00011
Device Sequence Number16892284
Product Code MDB
UDI-Device Identifier03573026055813
UDI-Public03573026055813
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K021123
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/03/2021
Device Catalogue Number259790
Device Lot Number0001055178
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2020
Supplement Date Received by Manufacturer02/12/2021
Initial Report FDA Received Date09/09/2020
Supplement Report FDA Received Date03/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1